Several local groups observing International Overdose Awareness Day on Friday

Posted at 12:14 PM on Aug 30, 2018

Share:


BY DEBBIE PAGE
drpage.svlfreenews@gmail.com

Friday is International Overdose Awareness Day, a global event held on August 31 each year to raise awareness of overdose and reduce the stigma of a drug-related death. The event acknowledges families’ and friends’ grief as they remember those who have died or suffered permanent injury after drug overdose.

Patti West and representatives of Fifth Street Ministries will be at the square in Downtown Statesvilleon Friday at noon to observe this day.

“We want to raise overdose awareness and to help move towards breaking the stigma associated with addiction,” said West, who will be distributing information on all types of overdose to passersby.

“People lost to overdose are not just statistics. They are family and friends and children of mothers whose hearts are forever broken,” added West.

Sandy Tabor-Gray, chair of the Drug-Alcohol Coalition of Iredell (DACI), said that several high school football teams are recognizing International Overdose Awareness Day this Friday night.

“There will be a 30-second moment of silence before the game starts,” said Tabor-Gray. “I believe it will also be mentioned during the prayer time with the football team before the game, and wristbands will be handed out that say “National Overdose Awareness Day," and on the inside is Partners Behavioral Health’s crisis phone number.”

“There are other counties around us who were doing them at football games as well because it falls on a Friday this year. We chose the high school home football games in Iredell because this is a great target audience where we could reach a lot of people at one time,” added Tabor-Gray.

The bands will be handed out at the Lake Norman/South Iredell High School football game at Lake Norman and at the Statesville/Northern Guilford High School game at Statesville. Partners Behavioral Health Management is supplying the wristbands for DACI to distribute.

STATS

In 2016, the Centers for Disease Control reported 63,632 drug overdose deaths in the United States. The age-adjusted rate of overdose deaths increased significantly by 21.5% in 2015 (16.3 per 100,000) to 2016 (19.8 per 100,000).

Opioids, both prescription and street drugs, are currently the main driver of drug overdose deaths. Opioids were involved in 42,249 U.S. overdose deaths in 2016 (66.4% of all drug overdose deaths).

States with statistically significant increases in drug overdose death rates include North Carolina, which has seen an 884 percent increase in heroin overdose deaths from 2010 to 2015, according to N.C. State Center for Health Statistics (NCSCHS).

NCSCHS also reported that twice as many died from prescription opioids (738 persons) as from heroin (364) in 2015. The Iredell County overdose death rate from 2013 through 2015 was 14.4 per 100,000 people, higher than the state average of 13.5.

N.C. EMS personnel also administered Naloxone more than 13,000 times in 2016.

COSTS

Overdoses are overwhelming the health care system. In North Carolina, 20,371 overdose patients visited emergency department visits in 2015. The average county has about one overdose death per month but just under one overdose ED visit per day.

Even more disturbing, N.C. hospitals saw a 893 percent increase in newborns hospitalized to treat drug withdrawal because of their mother’s substance abuse disorder.

Drug overdoses also raise costs in many areas that affect everyone in the county, including hospital and emergency room visits, EMS calls, treatment of associated diseases (Hep C, HIV/AIDS, sexually transmitted infections), behavioral, mental health, and suicide prevention services, criminal justice and jail systems, social services and foster care, addiction treatment, and lost wages and productivity.

OVERDOSE

Overdose occurs when more of a drug (or drug combination) is ingested than a person’s body can tolerate. The signs and symptoms of overdose differ with the type of drug. However, all drugs can cause an overdose, including prescription medication

Knowing the correct dosage and time frame to take medication is also vital, as is understanding what drugs should not be mixed. Those not in control of their drug use should seek help.

DEPRESSANTS/ALCOHOL

Depressants and alcohol are two frequently abused substances. These drugs slow vital body activities, including breathing and the heart rate. Sedatives, opioids (such as heroin and Oxycontin), and benzodiazepines (such as Xanax or Valium), barbiturates, and alcohol all slow the central nervous system to produce a calming effect.

These substances, when taken in excessive amounts or in combination, can depress normal body functions until breathing and the heart eventually stop, resulting in death.

Generally people do not automatically think of alcohol overdose, but acute alcohol poisoning, usually a result of binge drinking, can be fatal. Drinking a large amount of alcohol quickly can cause blood alcohol levels to become dangerously high and depress breathing and heart rate. If unconscious, some alcohol overdose victims choke on their own vomit.

BRAIN INJURY

Though all drug misuse can damage the brain, hypoxic brain injury, caused by a lack of oxygen, is another devastating consequence of overdose. Hypoxia can lead to coma, seizures and death.

The long-term consequences depend on how long the brain lacks sufficient oxygen. A brain injury can result in mild to severe impairment of movement, balance and co-ordination; hearing or vision loss; the inability to speak or write; damage to thinking, concentration and memory skills; or a vegetative state.

DRUG TOLERANCE DANGER

Regular drug users develop tolerance to their drug of choice, meaning they need to use more to get the same high. If a user stops taking the drug for a while and then resumes the same dose, he or she may overdose. Periods of abstinence from drug use, such as after release from prison or after detox or rehab, are actually risk-factors for overdose.

“Half-life,” the time a drug needs to drop to half the strength of its original dose, can also factor in overdose danger. Some drugs, such as some benzodiazepines, have a long half-life, so a person may still have enough drug potency left the next day to overdose if more is used.

SYMPTOMS OF OVERDOSE

A range of signs and symptoms occurs during an overdose, and everyone responds differently. Several factors -- including which drug is taken, the amount taken, and the person’s state of health -- contribute to the possibility of overdose.

An unresponsive person cannot be assumed as just asleep since an overdose can take hours to kill. Overdoses are always considered a medical emergency that requires immediate medical attention.

An ambulance should always be called if overdose is suspected; fear of police involvement or concern about the cost of medical care should be ignored when a life is in the balance.

Seeking emergency help is not just for when someone is unconscious. Seizure, severe headache, chest pain, breathing difficulties, extreme paranoia, and agitation and/or confusion are also overdose warning signs. Exhibiting only one or two of these signs could still mean they are in trouble and need emergency help.

Additionally, snoring and gurgling can indicate that a person is having trouble breathing.

Snoring may indicate a serious and potentially life-threatening obstruction of the airway.

Don’t let someone “sleep it off” if they are snoring; this may be a sign of a significant and life-threatening emergency.

NALOXONE

Paramedics use naloxone (also known as Narcan) to revive people who have had an opioid overdose. The drug can cause withdrawal symptoms and a powerful urge to take more of the drug that led to the overdose.

Anyone who has been revived using naloxone should understand the risks involved in taking more drugs afterwards. The half-life of naloxone (60-90 minutes) is considerably less than heroin and morphine, and drugs like methadone and slow-release opioids such as oxycodone release doses of the drug slowly over 12 hours.

Since the effect of naloxone wears off long before those drugs leave a person’s system, using more drugs after being revived could easily lead to a second, even more dangerous, overdose.

FOR MORE INFORMATION

To learn more about International Overdose Awareness Day, visit https://www.overdoseday.com

 

Join the VIP Readers' Club!

Creating an account entitles you to the following perks:

Already a member?

×

Subscribe to SVL Free News Email Alerts

* indicates required
×